Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: I'm a regular cannabis smoker and rarely experience negative side effects from it alone. Recently, I've been smoking freebase without negative side effects either. However, last night I smoked a bong of Salvia divinorum 40x extract mixed with cannabis. Suddenly my heart was sent racing uncontrollably, and today I'm filled with chest pains. Could this be a result from smoking the salvia? Thanks.

A: An increased heart rate has been reported from a few people using Salvia divinorum alone. Increased heart rate is also occasionally reported as a side effect from cannabis. In either/both case(s), this response could be related to increased anxiety or the onset of a panic attack; it doesn't seem unlikely that such a response would be more likely when these substances are used in combination. You don't mention how much previous experience you have had with Salvia divinorum, but it seems safe to presume—if you have smoked it before—that you did not have this reaction.

Chest and/or lung pains related to "harsh smoke" have been reported by a few people who smoke Salvia divinorum; however, most people find its smoke to be milder than cannabis. Less irritation from smoke would be expected if salvinorin A-enhanced extracts were smoked (like the 40x extract you report), rather than straight leaf, since a similar effect is achieved from smoking less material if the material is more potent.

You say you've also been smoking freebase. By "freebase" do you mean cocaine freebase? Cocaine freebase, as a stimulant, definitely increases heart rate and blood pressure. It's possible that stress was placed on your heart earlier from your use of that stimulant, and the cannabis/salvia combination pushed this into a problem realm. Or, the chest pains may simply be due to physical stress from your experience the previous night. Depending on the severity and how long they stick around, you might consider seeking medical attention. Chest pains can indicate some underlying, previously unrecognized health problem.

Asked By : LaUdaNuM
Answered By : Jon
Edited By : Spoon, Fire
Published Date : 11 / 12 / 2009
Last Edited Date : 11 / 12 / 2009
Question ID : 3136

Categories: [ Salvia ] [ Effects ] [ Health ] [ Cannabis ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)